Q:

10/26/2012
I saw a 62 year old woman with Latex allergy, hypertension, Type II Diabetes and Thyroid disease two days after a colonscopy. She used polyethelene glycol as a prep on Oct. 22 and the next morning took Magnesium Citrate before her procedure. She received Versed, Fentanyl, Propofol and Lidocaine for the colonscopy and was discharge appearing well. She then ate lunch and took a nap. 5 hours after her discharge from the colonscopy she developed an impressive pruritic, raised rash on her abdomen, back, right forearm and ears. She felt mild swelling on the inside of her cheek. She denied angioedema of tongue or throat, wheezing, dizziness, vomiting or diarrhea. She has been using Benadryl and the rash is markedly improved. Still a few pruritic areas that come and go on her torso and buttocks. With this reaction occurring so many hours after the procedure, I am unsure how I should proceed. If skin testing is recommended, I have had a difficult time finding the Fentanyl concentration. I saw in vitro tests for Propfol and latex. I couldn't find information on Versid/midazolam testing. I have a protocol to test for Lidocaine. Thank you very much for your help.

A:

Thank you for your inquiry.

It is impossible to say whether or not skin testing would be of help to you in regards to the reaction you described, and it may be that you will not be able to find the etiology of her reaction. However, skin test protocols have been published for all of the drugs incriminated. Certainly there would be no contraindication to skin testing.

I have copied below references which give skin test concentrations for midazolam, propofol, and fentanyl.

Thank you again for your inquiry and we hope this response is helpful to you.

Anaesth Intensive Care. 2010 May;38(3):513-8. Maximum non-reactive concentration of midazolam and ketamine for skin testing study in non-allergic healthy volunteers. Hagau N, Bologa RO, Indrei CL, Longrois D, Dirzu DS, Gherman-Ionica N.
Source
Department ofAnaesthesia and Intensive Care, Emergency County Hospital of Cluj, Cluj-Napoca, Romania.
Abstract
The objective of our study was to determine the maximal non-reactive concentrations for midazolam and ketamine in healthy volunteers using both prick and intradermal skin tests. Twenty-one healthy Caucasian volunteers were tested for midazolam and ketamine using more clustered concentrations (identical for both prick and intradermal tests) than those resulting from decimal dilutions. The criteria for positivity were based on dilutions of drugs that cause wheal and flare reactions in subjects without history of allergy. For the prick method, the concentrations that did not produce wheal and flare were 1 mg/ml for midazolam and 10 mg/ml for ketamine. For intradermal tests, using serial dilutions, we found that the highest concentration for which the subjects did not pass the positivity criteria was 0.25 mg/ml for both drugs

Can Anaesth Soc J. 1986 Jan;33(1):75-8. Anaphylactic reaction during anaesthesia associated with positive intradermal skin test to fentanyl. Bennett MJ, Anderson LK, McMillan JC, Ebertz JM, Hanifin JM, Hirshman CA.
Abstract
A 29 year-old female patient suffered vascular collapse which became apparent immediately after general anaesthesia. Resuscitation was prolonged and difficult, and complicated by the need for reoperation. Based on the time history, fentanyl was suspected as the causative agent. Fentanyl allergy was confirmed by skin testing one month later. The case is discussed, and the possible reasons for the delay in appearance of symptoms and signs are considered.

Anaesth Intensive Care. 2009 May;37(3):502-3. Anaphylactic reaction during general anaesthesia associated with positive skin test to fentanyl. Milojevic I, Simic D, Markovic M, Atanaskovic-Markovic M, Milosevic K, Trifunovic B.

Rev Alerg Mex. 2007 Jul-Aug;54(4):140-3. [Transanesthetic anaphylactic shock induced by propofol and fentanyl: case report]. [Article in Spanish] Nava Gómez M, Rojas Pérez EM, Parra Martínez ES, López-López JR, Madrid Roldán MA.
Source
Hospital General de México, DF.
Abstract
We report an anaphylactic shock case secondary to propofol and fentanyl exposition, demonstrated by skin tests. A male patient, 19 years old, was admitted in the operating room for resection of residual juvenile nasal angyofibroma. The anesthetic induction was done with atropin 800 microg, midazolam 2 mg, fentanyl 200 microg, propofol 150 mg, and neuromuscular block with rocuronium 30 mg. One minute after the application of drugs, hypotension of 60/30 mmHg and tachycardia of 130 was observed. By the second minute the blood pressure dropped to 40/20 mmHg, tachycardia got 135, facial edema and generalized wheals occurred and the plestimography and oxymetry record were absent. Once resolved the event and the patient recovered, skin tests were performed with positive results to propofol and fentanyl, so that they were excluded in the next surgical intervention that concluded without incidents and with success.

Br J Anaesth. 2011 Feb;106(2):283-4. Propofol and fentanyl induced perioperative anaphylaxis.
Belso N, Kui R, Szegesdi I, Kakuja M, Kapitány K, Kemény L, Bata-Csörgo Z.

Anesthesiology. 1992 Aug;77(2):275-80. Life-threatening anaphylactoid reactions to propofol (Diprivan). Laxenaire MC, Mata-Bermejo E, Moneret-Vautrin DA, Gueant JL.
Source
Department of Anesthesiology and Surgical Intensive Care Unit, CHU-Hôpital Central, Nancy, France.
Abstract
Fourteen patients who had had a life-threatening reaction within a few minutes after receiving propofol (Diprivan) were investigated for anaphylaxis 4-6 weeks after the incident. Three kinds of immunologic tests were carried out: skin tests (prick tests and intradermal tests with the drugs used and Intralipid, the solvent for propofol), a leukocyte histamine release test, and a radioimmunoassay (RIA) of immunoglobulin E (IgE) against propofol and muscle relaxants, when they had been given with propofol. It had been previously shown that these were always negative in patients anesthetized with propofol without any complications. Thirteen of the 14 patients had at least one positive test supporting hypersensitivity to propofol; 2 patients had three tests positive; 4 had two tests positive; and 7 had one test positive. The skin tests with Intralipid were negative in 4 patients whose tests with propofol were positive. Two patients who had been given muscle relaxants at the same time as the propofol had positive IgE-RIA to both drugs. In one patient, results of all the tests remained negative, and the mechanism involved in the reaction remained unidentified. It is note-worthy that 9 patients of 14 had allergic histories that were known before the anesthetic (atopy; allergy to antibiotics, muscle relaxants, lidocaine, colloids) and that none of the patients had ever received propofol or Intralipid before. It is possible that the IgE that linked abnormally with the propofol had specific binding sites for the phenyl nucleus and the isopropyl groups, which are present in propofol and many other drugs.(ABSTRACT TRUNCATED AT 250 WORDS).

Allergol Immunopathol (Madr). 2008 Mar-Apr;36(2):110-2. Immediate allergic reactions by polyethylene glycol 4000: two cases. Anton Gironos M, Roan Roan J, de la Hoz B, Sanchez Cano M.
The evacuant solution (ES) is a drug that has been used to clean the colon. The most common described side effects when using this drug are abdominal symptoms; skin rash is rare. We report on two patients who presented urticaria and angioedem after the intake of an evacuant solution to make a rectoscopy. We performed allergy studies: skin prick tests with common inhalants, pure ES and the components (polyethylene glycol 4000 (PEG 4000), KCI, NaCO3, NaPO3, NaSO3, NaCI, neohesperydine, potasic acesulfam and orange flavouring), intradermic test, total serum IgE and single-blind placebo oral challenge with ES and the components. We report on the first cases of immediate allergy reactions (type1) caused by oral intake of a drug containing PEG 4000 which were demonstrated by intradermic tests and oral challenge.

Correspondence:
Monica Anton Gironos
Hospital General de Elda
Carretera Elda-Sax por la Torreta
Elda 03600 (Alicante)

References:
1. Co-Minh HB, et al. Anaphylactic shock after oral intake and contact urticaria due to polyethylene glycols. Allergy 2007; 62(1):92-93.

2. Girones A, et al. Immediate allergic reactions by polyethylene glycol 4000: Two cases. Allergology Immunopathology 2008; 36(2):110-112.

Sincerely,
Phil Lieberman, M.D.

AAAAI - American Academy of Allergy Asthma & Immunology